Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Caribou, ME

August 29, 2018Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 29, 2018, 6:30 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 6:30 PM EDT (22:30 UTC)
Expired
Aug 29, 2018, 7:00 PM EDT
In force
30 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS51 KCAR 292230
SVRCAR
MEC019-021-292300-
/O.NEW.KCAR.SV.W.0039.180829T2230Z-180829T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
630 PM EDT WED AUG 29 2018

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Piscataquis County in north central Maine...
  North central Penobscot County in east central Maine...

* Until 700 PM EDT.

* At 630 PM EDT, a severe thunderstorm was located over Mount
  Katahdin, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Mount Katahdin, Ripogenus, Baxter State Park and southwestern
  Katahdin Woods and Waters National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4567 6925 4600 6917 4608 6880 4574 6880
TIME...MOT...LOC 2230Z 255DEG 37KT 4590 6898 

HAIL...<.75IN
WIND...60MPH
 
$$

Hewitt
1 follow-up statement
059 
WWUS51 KCAR 292256
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
656 PM EDT WED AUG 29 2018

MEC019-021-292306-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-180829T2300Z/
Piscataquis ME-Penobscot ME-
656 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 700 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and east central Maine.

LAT...LON 4567 6925 4600 6917 4608 6880 4574 6880
TIME...MOT...LOC 2256Z 255DEG 37KT 4597 6861 

$$

Hewitt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 29, 6:01 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
601 PM EDT Wed Aug 29 2018

.SYNOPSIS...
Low pressure from Quebec will cross the northern Maine this
evening. A trailing cold front will move southward towards the
coast late tonight into Thursday morning. Cooler and drier air
will move into the area later Thursday and Friday as Canadian
high pressure builds southward.

&&

.NEAR TERM /THROUGH THURSDAY/...
6 pm update: An active evening with thunderstorms, some severe.
Most of the activity has been across northern Somerset, central
Piscataquis, and northern Penobscot Counties. At times, one the
storms, a super cell, had very strong rotation and quite
possibly could have produced a tornado on times. The threat has
quickly transitioned into more of a wind threat over the past
hour. Only minor tweaks based on the latest observations and the
radar trends.

Previous discussion:
SPC has issued a Severe Thunderstorm Watch for Northern
Somerset, Piscataquis and Penobscot County until 11 PM.

Radar showed activity apchg the western ME border running into
the region where the latest RAP showed MUCAPE of 1500+ joules
w/0-6km bulk shear of 50 kts. Meso analysis continues to point
to the best area of Severe potential to be across the
Piscataquis and Mount Katahdin region into the Penobscot region.
This is not without saying that portions of north Maine such as
Clayton Lake into Shin Pond. The RAP and the latest LAP
soundings showed potential for cells to have Supercell structure
w/good rotation. Some storms could deviate to the right showing
potential for tornadic potential. Sfc warm front was lifting
nne as dewpoints were climbing. Heat index values reached 90-95
across portions of interior Downeast thanks to more heating and
dewpoints around 70. As clouds move in later, readings will drop
off. One other note to make is that PWs are nearing 2" and
w/cells possibly aligning w/wsw flow aloft leading to training
w/heavy rain. This will need to be assessed. Cold front is
slated to push across the region later in the evening as sfc low
rides across northern ME. There appears to be a decent amount
of rain w/0.25 to 0.50 inches. across portions of western and
northern areas. Cooler and drier air to follow behind the front
overnight into early Thursday morning. The downeast region will
be the last to see this drier and cooler air.

Thursday will definitely have a much different feel to the day
w/breezy conditions and much cooler temps. Might see some
stratocumulus development through the day but any shower
activity will be in the morning. Daytime temps will run into the
upper 60s to lower 70s north and west w/central and Downeast
areas in the 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure builds through the period. On Friday night, lows
will dip to the upper 30s to lower 40s in the Allagash with a
steep radiation inversion, but remain in the mid to upper 50s
for Bangor and the coast as winds are expected to prevent as
steep of an inversion. With the high to the north, H925 to H850
moisture moving eastward is always a concern. At this time, will
add some clouds along the coast Friday morning, but clear it out
by afternoon. Highs will be mostly in the lower 70s. On Friday
night, all areas should radiate well with widespread lows in the
40s. The high continues to strengthen in the Canadian Maritimes
into Saturday. H850 temps look slightly warmer on
Saturday...supporting surface highs creeping back to the low to
mid 70s. Overall H850 moisture looks more widespread on Saturday
and will go with partly sunny for most of the area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Forecast for the latter half of the weekend and into next week
remains similar to previous shift's thoughts. High pressure
remains parked off the coast of North Carolina with anticyclonic
flow aloft guiding shortwave disturbances around it. These will
intermittently train across Maine. Lingering showers Saturday
night cross central ME and Downeast. Another shortwave boundary
approaches Sunday, crossing Monday/Monday night with GFS and
ECMWF most aggressive, while the GEM is weaker in precipitation
coverage. Kept PoPs slight to low chance. High pressure slides
north of the region Wednesday, with continued slight chances of
showers.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR w/periods of MVFR/IFR in showers and tstms mainly
n of KBGR and KBHB this evening. As the front drops s, MVFR for
KBGR and KBHB later tonight into Thursday morning. VFR for all
terminals on Thursday after 12z.

SHORT TERM: VFR into Sunday w/a brief period of MVFR by Sunday
morning mainly for KBGR and KBHB.

&&

.MARINE...
NEAR TERM: No headlines w/winds 5 to 10 kts tonight picking up
to 10-15 kts and veering to the nnw as the front drops across
the waters Thursday morning. Seas will stay around 2-3 ft.

SHORT TERM: No headlines expected for this term. Winds will drop
off by Friday to 5 to 10 kt as high pres moves in and look like
they will hold that way into Sunday. Seas will remain 2-3 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Hewitt
Short Term...MCW
Long Term...Cornwell
Aviation...CB/Hewitt/MCW
Marine...CB/Hewitt/MCW
Hazardous weather outlook, Aug 29, 3:57 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
357 PM EDT Wed Aug 29 2018

MEZ003>005-010-011-015-031-302000-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
357 PM EDT Wed Aug 29 2018

...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Maine, Interior
DownEast Maine, North Central Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms expected with the main threat being damaging
wind gusts in excess of 58 mph and very heavy rainfall. Some of the
more intense cells could show rotation with the potential for hail up
to one inch in diameter. The areas with the highest threat for
Severe thunderstorms will be from the Allagash Waterway and Mount
Katahdin region down through the Piscataquis and Penobscot region.

Remember, any thunderstorm is capable of producing dangerous cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-006-016-017-029-030-032-302000-
Northwest Aroostook-Northeast Aroostook-Southeast Aroostook-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
357 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected into this evening. A few storms
may reach Severe limits with the main threat being damaging wind
gusts in excess of 58 mph and very heavy rainfall. Some of the more
intense cells could show rotation with the potential for hail up to
one inch in diameter. The areas with the highest threat for Severe
thunderstorms will be from the Allagash Waterway and Mount Katahdin
region down through the Piscataquis and Penobscot region.

Remember, any thunderstorm is capable of producing dangerous cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-302000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
357 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:28 PM EDTSpecial Weather StatementCARWashington32 min
Aug 29, 2:49 PM EDTSevere Thunderstorm WarningCARSomerset56 min
Aug 29, 3:44 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset61 min
Aug 29, 3:57 PM EDTTornado WarningCARPiscataquis, Somerset33 min
Aug 29, 4:27 PM EDTTornado WarningCARPiscataquis33 min
Aug 29, 4:57 PM EDTTornado WarningCARPenobscot, Piscataquis63 min
Aug 29, 5:44 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Aug 29, 5:49 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis41 min
Aug 29, 7:04 PM EDTSpecial Weather StatementCAR41 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.